Missouri, 2019

Damaging Winds in Missouri, June 5, 2019

June 5, 2019 · NWS LSX · 8 events in 4 counties and zones

Two areas of focus for storm development was along a warm front across northern portions of Missouri and into Illinois. Another was an old outflow boundary sinking south across southwestern/south central Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Two areas of focus for storm development was along a warm front across northern portions of Missouri and into Illinois. Another was an old outflow boundary sinking south across southwestern/south central Illinois. Some of the storms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 5, 3:01 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 5, 3:01 PM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
401 PM CDT Wed Jun 5 2019

.SHORT TERM...  (Through Late Thursday Night)
Issued at 148 PM CDT Wed Jun 5 2019

Focus continues to be thunderstorm and severe threat through this
evening.

Surface low is currently centered over northwest MO with a front
across northern MO into west central IL. Congested CU developing
over NE MO and into west central IL as well as over far eastern
portions of the CWA as an outflow boundary pushes south. These two
areas should be a focus for development this afternoon. Once these
storms develop, they will likely quickly become severe.

With steep mid level lapse rates and high CAPE, hail will be a
threat. Mid levels are quite dry, which will help enhance the
downburst and cold pools. While hail will initially be a threat,
the threat should transition to a wind threat over the next couple
of hours. While a tornado threat can never be completely ruled
out, with 15 to 20kts of 0-3km shear, expect a low tornado threat
through the evening.

Upper low currently over NM is expected to continue moving east
and should lift into OK region by Thurs morning. This should help
support thunderstorm development over the region with a stalled
sfc front across the area. The focus should be over the southern
half or so of the CWA, but likely or higher PoPs may need to be
pulled further north. Given the rain southern portions of the CWA
have received yesterday, and additional rain this evening, will
need to consider potential for a flood headline for tomorrow and
potentially into Fri.

Tilly

.LONG TERM...  (Friday through Next Wednesday)
Issued at 310 PM CDT Wed Jun 5 2019

Models are in fairly good agreement suggesting the upper low
mentioned above becoming blocked by upper level ridging and
nearly stationary over northern AR into TN/KY region through the
weekend. While model solutions are in agreement with this trend,
placement of the upper low differ slightly. This will largely
determine placement of precip through the weekend. PoPs may
eventually need to be raised and moved further north, but will
need better agreement among models.

Agreement is better that a fairly strong cold front will push
through the region late Sun into Mon. As the surface ridge builds
into the area, the region will finally see a couple of days of dry
weather with seasonably cool temps. This will be somewhat short
lived as models suggest a fairly deep trof reaching the area by
Wed with the chance for storms continuing through the end of the
forecast period with continued cool temps.

Tilly

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1223 PM CDT Wed Jun 5 2019

TSRA are expected to develop this afternoon across west central
IL into northeast MO. These storms should merge into some sort of
line and push south through the region. KCOU should see less
coverage and therefore left much of that forecast as-is. Other
sites, have lowered visbys during timing of greatest TSRA threat.
The threat of these storms being severe continues to increase.
Will update in a few hours as timing confidence increases. Winds
will become nely on Thurs with shower chances increasing through
the morning.

Tilly

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     73  87  68  85 / 100  50  40  30
Quincy          66  82  63  81 /  50  30  10  10
Columbia        67  85  66  81 /  60  50  30  30
Jefferson City  67  85  67  82 /  60  60  40  30
Salem           68  85  67  82 / 100  50  40  30
Farmington      65  83  65  79 /  90  70  70  60

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 5, 3:11 PM CST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
411 PM CDT Wed Jun 5 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-061200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
411 PM CDT Wed Jun 5 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are expected to push south through the region this
evening. Some of these storms will likely be severe with damaging
winds and large hail as the the main threat.

Major river flooding is ongoing along parts of the Missouri,
Mississippi, Illinois, and Osage Rivers.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are in the forecast each day through Tuesday.

Major river flooding will continue along parts of the Missouri,
Mississippi, Illinois, and Osage Rivers.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather to the National
Weather Service.

Tilly

In the hours before

Local storm report, Jun 5, 3:53 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
453 PM CDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND GST     2 N IRVING              39.23N 89.41W
06/05/2019  M60 MPH          MONTGOMERY         IL   PUBLIC

&&

SALLY
Local storm report, Jun 5, 3:56 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
456 PM CDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND DMG     1 NNE RAYMOND           39.33N 89.57W
06/05/2019                   MONTGOMERY         IL   EMERGENCY MNGR

            SEVERAL POWER LINES BLOWN DOWN ON THE
            NORTHEAST SIDE OF RAYMOND AS WELL AS
            NUMEROUS TREE LIMBS.

&&

MAB
Local storm report, Jun 5, 4:05 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
505 PM CDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             HANNIBAL                39.71N 91.38W
06/05/2019  E0.25 INCH       MARION             MO   EMERGENCY MNGR

&&

SALLY
Special weather statement, Jun 5, 4:08 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service St Louis MO
508 PM CDT Wed Jun 5 2019

ILZ097-MOZ026-027-034>036-042-052300-
Pike IL-Marion MO-Pike MO-Audrain MO-Monroe MO-Ralls MO-Shelby MO-
508 PM CDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PIKE COUNTY IN WEST
CENTRAL ILLINOIS...RALLS COUNTY IN NORTHEASTERN MISSOURI...NORTHERN
AUDRAIN COUNTY IN CENTRAL MISSOURI...SOUTHERN MARION...SOUTHERN
SHELBY...MONROE AND NORTHWESTERN PIKE COUNTIES IN NORTHEASTERN
MISSOURI UNTIL 600 PM CDT...

At 508 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Clarence to near Monroe City to 6 miles
southeast of Hannibal. Movement was south at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Hannibal, Bowling Green, Vandalia, Louisiana, Monroe City, Shelbina,
Paris, Santa Fe, New London, Pleasant Hill, Clarence, Perry, Atlas,
Madison, Laddonia, Center, Frankford, Farber, Pike and Rensselaer.

This also includes Union Covered Bridge Historic Site and Mark Twain
Lake Recreational Area.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern and west central Illinois...and central and northeastern
Missouri.

LAT...LON 3975 9229 3970 9178 3972 9113 3942 9083
      3940 9090 3940 9093 3939 9093 3920 9152
      3929 9231
TIME...MOT...LOC 2208Z 352DEG 27KT 3974 9232 3966 9177 3964 9131

Gosselin
Special weather statement, Jun 5, 4:24 PM CST, 46 minutes before
Special Weather Statement
National Weather Service St Louis MO
524 PM CDT Wed Jun 5 2019

ILZ097-098-052315-
Calhoun IL-Pike IL-
524 PM CDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CALHOUN COUNTY IN
SOUTHWESTERN ILLINOIS AND PIKE COUNTIES IN WEST CENTRAL ILLINOIS
UNTIL 615 PM CDT...

At 524 PM CDT, trained weather spotters reported strong thunderstorms
along a line extending from 8 miles southwest of Barry to 6 miles
east of Pittsfield. A spotter reported small limbs down in Hull.
Movement was southeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Pittsfield, Griggsville, Pleasant Hill, Atlas, Belleview,
Independence, Bedford, Montezuma, Martinsburg, New Canton, Nebo,
Kampsville, Milton, Pearl, Detroit, El Dara, Florence, Time, Valley
City and Mozier.

This includes Interstate 72 between exits 31 and 35.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern and west central Illinois...and northeastern Missouri.

LAT...LON 3954 9057 3943 9062 3935 9062 3929 9060
      3926 9073 3967 9128 3971 9065
TIME...MOT...LOC 2224Z 323DEG 29KT 3963 9119 3962 9069

Gosselin
Local storm report, Jun 5, 4:26 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
526 PM CDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     WITT                    39.26N 89.35W
06/05/2019                   MONTGOMERY         IL   AMATEUR RADIO

            TREE LIMBS DOWN, ONE BLOCKING A CITY STREET.
            SOME SHINGLE DAMAGE ON A RESIDENCE.

&&

SALLY

The radar

The St Louis radar (KLSX), 121 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Audrain

When
June 5, 5:10 PM CST
Where
Audrain County, 3.18 mi N of Mexico
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
39.226, -91.905

Thunderstorm winds blew down several large tree limbs.

Thunderstorm Wind, St. Charles

When
June 5, 5:58 PM CST
Where
St. Charles County, 0.91 mi N of St Paul
Measured
61 kt (70 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.883, -90.729

Thunderstorm winds blew down a large tree onto Highway 79.

Thunderstorm Wind, St. Charles

When
June 5, 6:06 PM CST
Where
St. Charles County, 1.27 mi SSW of St Peters
Measured
52 kt (60 mph) measured gust
Reported by
Social Media
Coordinates
38.782, -90.625

Thunderstorm Wind, St. Charles

When
June 5, 6:10 PM CST
Where
St. Charles County, 1.1 mi SW of O Fallon
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.788, -90.713

A large tree was blown down.

Thunderstorm Wind, St. Louis

When
June 5, 6:22 PM CST
Where
St. Louis County, Town and Country
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.630, -90.470

Several trees were uprooted around town.

Thunderstorm Wind, Franklin

When
June 5, 6:30 PM CST
Where
Franklin County, 2.43 mi SSW of Washington Mem Arpt to 0.37 mi ESE of Washington
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.570, -91.043

Thunderstorm winds blew the roof off of a pole barn at the city recycling center. Also, several trees and numerous tree limbs were blown down around town.

Thunderstorm Wind, St. Louis

When
June 5, 6:35 PM CST
Where
St. Louis County, 0.62 mi NW of Eureka
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.506, -90.639

A tree was snapped off on the west side of town.

Thunderstorm Wind, Franklin

When
June 5, 6:40 PM CST to 6:45 PM CST
Where
Franklin County, Union to 0.44 mi NNE of Gray Summit
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.450, -91.000

As a line of severe storms moved south across Franklin County, several trees were either snapped off or uprooted, as well as numerous tree limbs blown down in Union and Gray Summit.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835889, 835890, 840598, 840601, 840600, 840599, 840602, 840604.